A fake version of the weight-loss jab Ozempic has left several people in Austria hospitalised after they experienced severe side effects.

Some individuals who were using the replica drug had low blood sugar and suffered from seizures, the Federal Office for Safety in Health Care in Austria has reported.

Health officials believe that the fake drug contained insulin rather than semaglutide – the active ingredient of Ozempic.

A doctor based in Austria is said to have been giving out the syringes, according to the Austrian Criminal Intelligence Service.

It is now unclear whether the fake drug has been discontinued or whether it is still circulating around Austria.

The Austrian Criminal Intelligence Service has said that the fake injections were coloured a darker blue than the real drug.

Austria’s Federal Office for Safety in Health Care said: “Ozempic has been increasingly used as a weight-loss medication, for which the medicinal product is not approved.”

The country’s police force and the Ministry of Health have urged citizens to not use weight-loss jabs from untrusted sources.

The recent popularity spike in Ozempic has caused an international shortage of the weight loss drug, the European Medicines Agency has reported.

“All affected pens have been recalled and accounted for, and none of the pens have been supplied to UK patients,” said the Medicines and Healthcare products Regulatory Agency.

Get our free newsletters

Stay up to date with the latest news, research and breakthroughs.

You May Also Like

Public Health England considers low carb approach for type 2 diabetes

The low carb approach is being considered by the government to be…

Type 2 diabetes found to be a ‘significant risk factor’ among stroke victims

More evidence has been published which supports that diabetes is a “significant…

Conversation about doctors’ appointments occurring virtually rumbles on

More than half of GP appointments are still being delivered remotely in…